Hail, Fallon
- When
- September 7, 2:10 PM MST
- Where
- Fallon County, 4.05 mi WNW of Westmore
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.490, -104.710
An unusually warm and moist airmass for early September was in place across Southern Montana and Northern Wyoming. A strong upper level disturbance aloft moved across the area during the late afternoon into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unusually warm and moist airmass for early September was in place across Southern Montana and Northern Wyoming. A strong upper level disturbance aloft moved across the area during the late afternoon into the evening hours. As a result, a cluster of very strong to severe thunderstorms developed. Very heavy rain, large hail and strong wind gusts accompanied the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 7, 2:06 PM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MDT SAT SEP 7 2013
.SHORT TERM...VALID FOR SUN AND MON...
INGREDIENTS ARE IN PLACE ACROSS THE REGION FOR A BUSY AFTERNOON
AND NIGHT. UPPER TROUGH OVER WASHINGTON STATE SLOWLY MOVING
EASTWARD. LOW LEVEL JET OVER EAST HAS BROUGHT UP AN ABUNDANT
AMOUNT OF MOISTURE ACROSS THE EASTERN SECTIONS OF MONTANA AND
NEARBY AREAS. MONSOONAL MOISTURE IS EXPECTED TO STREAM ACROSS THIS
SAME AREA. PRECIPITABLE WATER LEVELS UP AROUND 1.50 INCHES...WHICH
IS HIGHLY UNUSUAL FOR THIS TIME OF YEAR...WILL LIKELY LEAD TO
THUNDERSTORMS WITH VERY HEAVY RAINFALL. WE HAVE ALSO SEEN SOME
TRAINING CELLS OVER CUSTER COUNTY ALREADY TODAY. THUS...THE FLASH
FLOOD WATCH WILL REMAIN IN PLACE THROUGH 6AM. THE HRRR MODEL
DEVELOPS TWO WAVES OF CONVECTIVE ACTIVITY...PRIMARILY HITTING
AREAS FROM BIG HORN COUNTY NORTH AND EAST...AND THE LAST WAVE
CARRIES WELL INTO THE NIGHT OUT EAST.
DUE TO INSTABILITY FACTORS AND SHEAR PROFILES...WE COULD ALSO SEE
SOME HAIL AND DAMAGING WIND...THOUGH AT THIS TIME I FEEL
TORRENTIAL RAINFALL IS MORE OF A THREAT. THE SHEAR PROFILE AND
OVERALL PATTERN DOES ALSO SUPPORT THE SLIGHT CHANCE OF AN ISOLATED
TORNADO IN THE EASTERN COUNTIES...THOUGH WOULD LIKE TO SEE SHEAR
JUST A BIT STRONGER...LESS INITIAL CLOUD COVER AND GREATER
INSTABILITY. NEVERTHELESS...WE WILL BE MONITORING STORMS CLOSELY
FOR DEEP ROTATION...ESPECIALLY FROM MILES CITY TO BROADUS
EASTWARD.
AS STORMS DIMINISH IN THE EAST LATE TONIGHT...UPPER TROUGH BEGINS
TO SWING THROUGH NORTH/CENTRAL MONTANA IN THE MORNING. BEST
MOISTURE AND SHEAR PROFILES WILL BE LOCATED FURTHER EAST...BUT
LIFT WILL BE MUCH GREATER ACROSS THE REGION WITH GOOD Q VECTOR
FORCING. HEAVY RAIN IS STILL A GOOD BET TOMORROW WITH SOME
STORMS...AND MAYBE LOTS OF SMALL HAIL OR GROUPEL. BT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
SEASONABLY WARM WEATHER IS EXPECTED NEXT WEEK...WITH AN INCREASING
CHANCE OF CONVECTION BY FRI AND SAT WHEN THE 12 UTC GUIDANCE SHOWS
ANOTHER SURGE OF MONSOONAL MOISTURE ARRIVING. AN AMPLIFIED 500-HPA
RIDGE WILL BECOME ESTABLISHED ACROSS THE REGION ONCE AGAIN BY MID-
WEEK WITH ABOVE-NORMAL HEIGHTS FOR THIS TIME OF THE YEAR. ITS AXIS
APPEARS ORIENTED MORE NORTHWEST-SOUTHEAST THAN LAST WEEK/S VERSION
OF A LATE-SEASON RIDGE THOUGH...WHICH WILL LIKELY HELP MAINTAIN AN
EASTERLY LOW-LEVEL FLOW AND A SOMEWHAT COOLER AIR MASS IN SOUTHERN
MT AND NORTHERN WY THAN WHAT WE HAVE EXPERIENCED RECENTLY. BY LATE
IN THE WEEK...GUIDANCE SUGGESTS SHORT WAVE ENERGY WILL LIFT ACROSS
THE AREA AND LOWER THE 500-HPA HEIGHTS AS PRECIPITABLE WATER AGAIN
RISES ABOVE AN INCH. THE RESULT SHOULD BE AT LEAST ISOLATED SHOWER
AND STORM ACTIVITY...AND INCREASING CLOUDS TO HOLD BACK HIGHS SOME
MORE. IF TRENDS IN THE 12 UTC GUIDANCE HOLD TRUE WITH LATER CYCLES
THEN WE MAY NEED TO LOWER HIGHS A BIT THROUGH THE PERIOD AND RAISE
POPS A BIT BY FRI AND SAT. SCHULTZ
&&
.AVIATION...
THUNDERSTORMS WILL AFFECT THE AREA THROUGH THIS EVENING...WITH THE
HIGHEST PROBABILITIES OF STORMS FROM AROUND KSHR TO KMLS AND KBHK.
IFR OR POSSIBLY EVEN LIFR CONDITIONS IN HEAVY RAIN ARE EXPECTED IN
THE MOST INTENSE STORMS...WITH A THREAT OF LARGE HAIL AND DAMAGING
WINDS TOO. THE ACTIVITY SHOULD SLOWLY DIMINISH BY LATE NIGHT...BUT
LOW CEILINGS MIGHT FORM IN ITS WAKE BY SUNDAY MORNING. SCHULTZ
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 060/081 057/079 054/084 055/085 058/088 060/088 057/088
45/T 50/B 00/U 00/U 00/U 12/T 22/T
LVM 053/080 048/077 046/084 046/085 051/087 052/090 054/090
34/T 31/U 00/U 00/U 02/T 23/T 32/T
HDN 059/083 055/081 052/085 053/087 057/090 058/089 059/090
56/T 51/B 00/U 00/U 00/U 11/U 12/T
MLS 063/082 059/080 055/084 055/085 057/086 060/086 058/088
56/T 62/W 10/U 00/U 00/U 11/U 11/U
4BQ 062/084 058/081 052/084 054/086 057/086 058/086 059/090
65/T 52/W 00/U 00/U 00/U 12/T 22/T
BHK 061/081 057/077 053/080 054/081 054/080 056/081 055/081
76/T 72/T 11/U 10/U 00/U 11/U 12/T
SHR 058/082 053/077 047/083 050/085 053/089 055/087 053/087
45/T 42/W 00/U 00/U 00/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ZONES
29>33-35>38-57-58.
WY...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ZONES
98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 220 PM MDT SAT SEP 7 2013 MTZ028>042-056>058-063>068-WYZ098-099-082030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 220 PM MDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THROUGH THE EVENING...WITH THE HIGHEST RISK ALONG AND EAST OF A LINE FROM BILLINGS TO SHERIDAN...INCLUDING ALL OF SOUTHEASTERN MONTANA. THE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE IN SOUTHEAST MONTANA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT OVER PARTS OF SOUTH CENTRAL AND ALL OF SOUTHEAST MONTANA...AND FOR SHERIDAN COUNTY IN WYOMING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY ACROSS SOUTHEAST MONTANA. HEAVY RAINFALL IS POSSIBLE WITH STORMS OVER THE ENTIRE AREA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS EVENING. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 930 AM MDT SAT SEP 7 2013 MTC017-075-071615- POWDER RIVER MT-CUSTER MT- 930 AM MDT SAT SEP 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POWDER RIVER AND SOUTHEASTERN CUSTER COUNTIES UNTIL 1015 AM MDT... AT 930 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM 10 MILES EAST OF VOLBORG TO 5 MILES EAST OF COALWOOD...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING IS EXPECTED WITH THE STORMS. NEARLY AN INCH OF RAIN WAS REPORTED IN VOLBORG. SMALL HAIL IS ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... POWDERVILLE. IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS. LAT...LON 4571 10556 4597 10573 4620 10499 4570 10498 TIME...MOT...LOC 1527Z 244DEG 22KT 4584 10548 CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1055 AM MDT SAT SEP 7 2013 MTC011-025-071745- FALLON MT-CARTER MT- 1055 AM MDT SAT SEP 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALLON AND NORTHEASTERN CARTER COUNTIES UNTIL 1145 AM MDT... AT 1055 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF EKALAKA...MOVING NORTHEAST AT 25 MPH. HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTING IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MILL IRON. IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS. LAT...LON 4578 10404 4576 10435 4596 10440 4611 10405 TIME...MOT...LOC 1653Z 240DEG 21KT 4593 10423 CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
140 PM MDT SAT SEP 7 2013
MTC017-072015-
CUSTER MT-
140 PM MDT SAT SEP 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
215 PM MDT...
AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES EAST OF MILES CITY...MOVING NORTHEAST
AT 30 MPH.
SMALL HAIL...HEAVY RAIN...AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOCATE.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.
LAT...LON 4657 10544 4657 10524 4654 10523 4654 10499
4657 10497 4657 10491 4638 10492 4629 10561
4653 10570 4660 10546
TIME...MOT...LOC 1939Z 243DEG 26KT 4647 10541
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
217 PM MDT SAT SEP 7 2013
MTC017-025-072100-
FALLON MT-CUSTER MT-
217 PM MDT SAT SEP 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR FAR NORTHWESTERN FALLON AND
NORTHEASTERN CUSTER COUNTIES UNTIL 300 PM MDT...
AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ABOUT 35 MILES EAST OF MILES CITY...AND MOVING
NORTHEAST AT 20 MPH.
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH
THE STORMS.
LOCATIONS IMPACTED INCLUDE...
ISMAY...LOCATE...KNOWLTON...SHIRLEY AND BONFIELD.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.
LAT...LON 4624 10489 4641 10571 4666 10556 4666 10550
4661 10550 4657 10544 4654 10499 4657 10497
4657 10487 4661 10485 4662 10474 4666 10473
4665 10461 4669 10460 4668 10449
TIME...MOT...LOC 2015Z 219DEG 19KT 4645 10506
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
227 PM MDT SAT SEP 7 2013
MTC067-072115-
PARK MT-
227 PM MDT SAT SEP 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 315 PM
MDT...
AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LIVINGSTON...JUST SOUTH
OF INTERSTATE 90...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON.
LAT...LON 4559 11086 4559 11080 4571 11079 4588 11039
4559 11024 4548 11085
TIME...MOT...LOC 2025Z 241DEG 17KT 4559 11077
LESTERThe Glasgow radar (KGGW), 239 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
11 hail, 11 thunderstorm wind, 3 flash flood, 1 heavy rain. Local standard time, as filed.
The golf ball size hail was accompanied by very strong winds.
Very heavy rain of 1.50 inches in 20 minutes was reported.
The gust was measured by the Cannonball Creek RAWS.
Thunderstorm winds pushed 1200 pound round hay bales through two fences.
A wind gust of 60 mph was estimated 20 miles northeast of Big Timber.
A wind gust of 70 mph was estimated 12 miles west/northwest of Rapelje.
A wind gust of 60 mph was estimated in Rapelje.
A wind gust of 70 mph was estimated just west of Billings.
A wind gust of 60 mph was estimated just southeast of Billings.
A severe thunderstorm packing high winds, hail, and torrential rain battered the city of Billings and nearby areas during the evening of the 7th. Almost 2 inches of rain fell in 30-45 minutes causing significant flooding for some residential areas, as well as in the downtown area. Winds gusted to 73 mph at the Billings Airport which resulted in power outages for thousands of people across town. Some power poles were knocked down and numerous large trees were uprooted. In addition, half-dollar size hail occurred just west of Billings. |A large rock blocked Zimmerman Trail and Highway 3 west of Zimmerman Trail had drifts of hail alongside the road. The rain that washed off the Rimrocks pushed debris, including mud and rocks, onto North 27th Street near Montana State University Billings. High water at the corner of First Avenue North and Main Street caused multiple cars to stall on the road. In addition, all of the underpasses in the downtown area were closed due to flooding.
A wind gust of 60 mph along with very heavy rain and small hail was reported 4 miles east of Billings.
Flash flooding was reported on the Dahl Burn Scar area with water running across numerous roads.
Flash flooding was reported on the Delphia Fire Burn Scar area with water running across numerous roads.
Power outages were reported as a result of thunderstorm wind gusts betwen 50 and 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477212, 477214, 477216, 477218, 477286, 477287, 477288, 477289, 477396, 477395, 477397, 477399, 477400, 477401, 477402, 477403, 477407, 477408, 477409, 477410, 477566, 477411, 477552, 477565, 477412, 477548.